Alert archive / Montana / Flash Flood Warnings in 2023
Flash Flood Warning 7, NWS Great Falls, MT
NWS Great Falls, MT issued this flash flood warning at Jun 8, 2023, 6:02 PM MDT for Cascade County, Lewis and Clark County, Teton County, Montana. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 8, 2023, 6:02 PM MDT (00:02 UTC)
- Expired
- Jun 8, 2023, 9:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cascade County, MT, Lewis and Clark County, MT, Teton County, MT
The radar
The Great Falls radar (KTFX), 58 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 8:01 PM MDT | RAIN 2.97 | 8 Ne Augusta, MT | Vast majority fell between 5pm and 7pm local time. Via Ambient Weather. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 0.0 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1280 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
233
WGUS55 KTFX 090002
FFWTFX
MTC013-049-099-090300-
/O.NEW.KTFX.FF.W.0007.230609T0002Z-230609T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Great Falls MT
602 PM MDT Thu Jun 8 2023
The National Weather Service in Great Falls has issued a
* Flash Flood Warning for...
Northwestern Cascade County in central Montana...
South Central Teton County in north central Montana...
Central Lewis and Clark County in west central Montana...
* Until 900 PM MDT.
* At 602 PM MDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
1 and 3 inches of rain has already fallen. Additional
thunderstorms moving in across the area are expected to produce
rainfall rates of between 0.75 to 1.5 inches in the next 1 hour.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
mainly rural areas of Northwestern Cascade, South Central Teton
and Central Lewis and Clark Counties
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4761 11246 4769 11244 4760 11199 4762 11190
4763 11176 4755 11173 4750 11189 4749 11208
4749 11232 4752 11248
FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL RATE...0.75-1.5 INCHES IN 1 HOUR
$$
Moldan2 follow-up statements
048
WGUS75 KTFX 090135
FFSTFX
Flash Flood Statement
National Weather Service Great Falls MT
735 PM MDT Thu Jun 8 2023
MTC013-049-099-090300-
/O.CON.KTFX.FF.W.0007.000000T0000Z-230609T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cascade MT-Lewis and Clark MT-Teton MT-
735 PM MDT Thu Jun 8 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR NORTHWESTERN CASCADE, SOUTH CENTRAL TETON AND CENTRAL LEWIS AND
CLARK COUNTIES...
At 735 PM MDT, Doppler radar and automated rain gauges continued to
indicate thunderstorms producing heavy rain across the warned area.
Between 1 and 3 inches of rain have fallen. Rainfall rates are
expected to be between 0.25 to 0.5 inches in 1 hour. Flash flooding
is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, highways,
streets, and poor drainage and low-lying areas.
Some locations that will experience flash flooding include...
mainly rural areas of Northwestern Cascade, South Central Teton
and Central Lewis and Clark Counties
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4761 11246 4769 11244 4760 11199 4762 11190
4763 11176 4755 11173 4750 11189 4749 11208
4749 11232 4752 11248
FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL RATE...0.25-0.5 INCHES IN 1 HOUR
$$
Moldan350
WGUS75 KTFX 090258
FFSTFX
Flash Flood Statement
National Weather Service Great Falls MT
858 PM MDT Thu Jun 8 2023
MTC013-049-099-090308-
/O.EXP.KTFX.FF.W.0007.000000T0000Z-230609T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cascade MT-Lewis and Clark MT-Teton MT-
858 PM MDT Thu Jun 8 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR
NORTHWESTERN CASCADE, SOUTH CENTRAL TETON AND CENTRAL LEWIS AND
CLARK COUNTIES...
The heavy rain that prompted the warning has ended; however,
additional heavy rainfall will remain possible through the overnight
hours. Flooding is no longer expected to pose a threat. Please
continue to heed remaining road closures.
A Flood Watch remains in effect until 600 AM MDT Saturday for
portions of central and north central Montana.
LAT...LON 4761 11246 4769 11244 4760 11199 4762 11190
4763 11176 4755 11173 4750 11189 4749 11208
4749 11232 4752 11248
$$
MoldanWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 5:28 PM MDT, 34 minutes earlier.
Area forecast discussion, Jun 8, 5:28 PM MDT, 34 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 528 PM MDT Thu Jun 8 2023 ...Aviation Section Updated... .SYNOPSIS... Widespread showers and thunderstorms associated with deep moisture and a easterly wave will persist well into the overnight hours tonight. The primary hazard will continue to be heavy rainfall potentially causing localized flooding, but some thunderstorms could also produce hail and gusty winds. The focus for showers and storms shifts more so into Central and North Central Montana for Friday. The stagnant weather pattern will maintain scattered showers and thunderstorms over the region into early next week, with continued near to slightly above normal temperatures. && .DISCUSSION... Anomalous moisture and shortwave energy continues to initiate scattered to numerous showers and thunderstorm development this afternoon. So far this activity has been most prevalent along the Continental Divide and over the higher terrain of Central and Southwest Montana. Torrential downpours continues to be the primary concern with wind and hail now being secondary and less concerning hazards. Impacts have mostly been minor so far ranging from minor flooding of low land areas to rock slides on mountain roadways. This activity will pick up in coverage and become more impactful heading into the evening. In fact, WPC's Excessive Rainfall Outlook continues the Moderate Risk (at least a 40% probability) for most locations north of I90 through tonight. Rainfall rates with thunderstorms could exceed 1 inch to 2 inches per hour with some of the stronger storms, which adds the potential for flash flooding on nearly saturated ground. Therefore, the Flood Watch for North Central and much of Central Montana remains in effect through early Saturday morning. Rainfall amounts over the southwest will mostly fall in the 0.25 to 0.75 inch range; However, rapid rainfall rates in excess of 1 inch are likely with thunderstorms here as well, and rapid runoff down steep terrain could also cause flash flooding. So the Flood Watch will continue there as as well, but will be focused on thunderstorm potential through this evening. Scattered to numerous showers and thunderstorms continue on Friday, but the overall threat for heavy rain will shift a bit north and eastward with the area of greatest PWATS. WPC has placed the eastern portions of North-central Montana into another unprecedented Moderate Risk for excessive rainfall outlook and a Slight Risk for locations north and east of the highway 200 corridor. - RCG A low pressure center associated with the Pacific coast trough is forecast to deepen off the California coast and start to move onshore and into the interior Southwest CONUS during this period. This will allow the high pressure center associated with the Great Plains ridge to move west across the southern Canadian/northern CONUS plains. This will shift the flow of moisture, and consequently the showers and thunderstorms, west to more so over the Northern Rockies of Montana and its eastern slopes. While rainfall amounts are not currently forecast to be conducive to flooding at this time, the rainfall over the next couple of days and what it does to soils could increase the chance for flooding conditions to occur. Temperatures should also remain near to slightly above seasonal averages. The Great Plains ridge is forecast to weaken, at least temporarily, ushering in a more progressive weather pattern. The Southwest low pressure area is forecast to weaken as it is lifted northeast by a low pressure trough moving across western Canada. This should continue generally unsettled weather with a chance of showers and thunderstorms each day, but the threat for heavy rainfall should decrease with the loss of a moisture feed from the Gulf of Mexico. Temperatures will remain near to slightly above normal into Wednesday, but the passage of the Canadian trough should cool temperatures below normal for next Thursday. - Coulston && .AVIATION... 528 PM MDT Thu Jun 8 2023 (09/00Z TAF Period) Showers and thunderstorms continue this evening across the region. Activity should decrease across Southwest Montana by 06Z, but will linger across portions of Central and North-central Montana through at least 12Z. Additional showers and thunderstorms will develop again tomorrow. Heavy rain and erratic wind gusts will be the primary concern with thunderstorm, with hail being a lesser, but non- zero concern. Mountains are likely to be obscured through the period. -AM Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .HYDROLOGY... A Flood Watch for potential flash flooding and remains in effect for the area along/north/east of the US Highway 12 corridor though early Saturday: The system expected to bring widespread showers and thunderstorms to much of the area today through Friday night remains on track with bringing mostly between 1 to 2 inches of rainfall over mostly saturated ground across North Central and Central Montana. Some areas could receive over 2 inches on the Rocky Mountain Front and also from Havre to Lewistown. This may cause river and creek rises, as well as flooding of some roadways and low- lying areas. In addition to that embedded thunderstorms may also cause torrential rainfall rates in excess of 1 to 2 inches, which could cause flash flooding. A Flood Watch also continues for Southwest Montana and portions of Central Montana through midnight: Rainfall amounts of mostly 0.25 to 0.75 inches are forecast for much of Southwest Montana during this time. Rivers and creeks are already running high due to lingering snowmelt, and this additional rainfall could cause some smaller waterways to run out of their banks. While soils are not as saturated as over the plains, thunderstorms are expected there as well, and similar rainfall rates as mentioned above are possible in short periods of time, which could cause rapid runoff and debris flow down steep terrain and over burn scar areas. Showers and thunderstorms then become more scattered with less potential for heavy rainfall later tonight through the day on Friday. This rainfall is also forecast to increase some river levels to near flood stage this weekend, so river flood highlights may also be needed. && .PRELIMINARY POINT TEMPS/POPS... GTF 58 74 58 69 / 90 70 70 90 CTB 57 72 56 71 / 100 90 80 80 HLN 58 81 58 74 / 90 70 60 80 BZN 51 79 51 74 / 80 60 30 60 WYS 39 70 38 71 / 60 60 20 50 DLN 48 75 48 73 / 80 40 20 40 HVR 61 78 59 76 / 90 90 70 70 LWT 55 73 55 66 / 90 90 80 90 && .TFX WATCHES/WARNINGS/ADVISORIES... Flood Watch through late Friday night for Bears Paw Mountains and Southern Blaine-Big Belt, Bridger and Castle Mountains- Cascade County below 5000ft-East Glacier Park Region-Eastern Glacier, Western Toole, and Central Pondera-Eastern Pondera and Eastern Teton-Eastern Toole and Liberty-Fergus County below 4500ft-Gates of the Mountains-Hill County-Judith Basin County and Judith Gap-Little Belt and Highwood Mountains-Meagher County Valleys-Northern Blaine County-Northern High Plains-Snowy and Judith Mountains-Southern High Plains-Southern Rocky Mountain Front-Western and Central Chouteau County. Flood Watch until midnight MDT tonight for Beaverhead and Western Madison below 6000ft-Canyon Ferry Area-Elkhorn and Boulder Mountains-Gallatin Valley-Gallatin and Madison County Mountains and Centennial Mountains-Helena Valley-Madison River Valley-Missouri Headwaters-Northwest Beaverhead County-Ruby Mountains and Southern Beaverhead Mountains-Upper Blackfoot and MacDonald Pass. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Jun 8, 2:28 PM MDT, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Great Falls MT
228 PM MDT Thu Jun 8 2023
MTZ320-324-326-082100-
Missouri Headwaters MT-Big Belt, Bridger and Castle Mountains MT-
Gallatin Valley MT-
228 PM MDT Thu Jun 8 2023
...A strong thunderstorm will impact portions of northeastern
Gallatin County through 300 PM MDT...
At 227 PM MDT, Doppler radar was tracking a strong thunderstorm near
Belgrade, or 10 miles northwest of Bozeman, moving northwest at 20
mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Belgrade, Manhattan and Menard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. Theis type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4580 11097 4571 11117 4593 11147 4608 11115
TIME...MOT...LOC 2027Z 146DEG 16KT 4582 11114
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
MoldanLocal storm report, Jun 8, 4:23 PM MDT, 1 hour 39 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
423 PM MDT Thu Jun 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM Flood Browning 48.56N 113.01W
06/08/2023 Glacier MT Public
Social media images showed flooding of roads
in N Browning. Primarily standing water.
&&
HARTLocal storm report, Jun 8, 5:02 PM MDT, 1 hour before
Preliminary Local Storm Report
National Weather Service Great Falls MT
502 PM MDT Thu Jun 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM Debris Flow 18 WSW Augusta 47.40N 112.76W
06/08/2023 Lewis and Clark MT Park/Forest Srvc
Significant debris flow crossed Benchmark
Road west of Ford Creek, resulting in road
being impassable.
0230 PM Flash Flood 24 WSW Bynum 47.85N 112.78W
06/08/2023 Teton MT Park/Forest Srvc
Helena-Lewis and Clark National Forest
reports S Fork Teton Road was washed out
during a thunderstorm.
&&Local storm report, Jun 8, 5:06 PM MDT, 56 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
506 PM MDT Thu Jun 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM Rain 1 NE Belgrade 45.79N 111.16W
06/08/2023 M1.75 inch Gallatin MT ASOS
Rainfall total so far today (climate day
total).
&&
HARTLocal storm report, Jun 8, 5:28 PM MDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
528 PM MDT Thu Jun 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM Rain 13 W Cut Bank 48.60N 112.61W
06/08/2023 M1.10 inch Glacier MT Trained Spotter
&&
MoldanLocal storm report, Jun 8, 6:02 PM MDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
602 PM MDT Thu Jun 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM Rain 6 NE Whitlash 48.96N 111.16W
06/08/2023 M1.57 inch Liberty MT Cocorahs
Cocorahs station MT-LY-18 5 ENE Whitlash.
The period of the Rain event was 24 hours.
0700 AM Rain 11 S Lewistown 46.91N 109.41W
06/08/2023 M1.10 inch Fergus MT CO-OP Observer
CO-OP Observer station LWSM8 10.9 S
Lewistown. The period of the Rain event was
24 hours.
0617 AM Rain 8 SSE Hogeland 48.75N 108.60W
06/08/2023 M1.08 inch Blaine MT Cocorahs
Cocorahs station MT-BL-2 Hogeland 7.0 SSE.
The period of the Rain event was 24 hours.
&&The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 9:18 PM MDT | Areal Flood Advisory | TFX | Lewis and Clark | 2 hr |
| Jun 8, 11:12 PM MDT | Areal Flood Advisory | TFX | Fergus | 5 hr |
| Jun 8, 11:38 PM MDT | Areal Flood Warning | TFX | Glacier, Lewis and Clark, Pondera, Teton | 9 hr |
| Jun 9, 8:00 AM MDT | Areal Flood Advisory | TFX | Hill, Liberty, Toole | 3 hr |
| Jun 9, 11:10 AM MDT | Areal Flood Advisory | TFX | Fergus, Judith Basin | 3 hr |
| Jun 9, 2:55 PM MDT | Areal Flood Advisory | TFX | Fergus | 66 hr |
| Jun 9, 3:46 PM MDT | Special Weather Statement | TFX | Liberty | 29 min |
| Jun 9, 3:56 PM MDT | Areal Flood Advisory | TFX | Hill, Liberty, Toole | 3 hr |
| Jun 9, 4:31 PM MDT | Flash Flood Warning | TFX | Hill, Liberty, Toole | 3 hr |
| Jun 9, 5:10 PM MDT | Areal Flood Advisory | TFX | Lewis and Clark | 3 hr |
| Jun 9, 5:49 PM MDT | Areal Flood Advisory | TFX | Lewis and Clark, Teton | 3 hr |
Nearby
Flash Flood Warnings in Montana, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.